Ohio, 2016

Winter Weather in Ohio, January 8, 2016

January 8, 2016 · NWS RLX · 6 events in 6 counties and zones

After a clear night, clouds increased during the predawn hours and light rain developed during the early morning. Pockets of freezing rain occurred at the onset, mainly in sheltered valleys.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After a clear night, clouds increased during the predawn hours and light rain developed during the early morning. Pockets of freezing rain occurred at the onset, mainly in sheltered valleys. Several accidents occurred during the morning. For example, the Dunham Fire Department reported several accidents in Washington County. Also, accidents occurred along Route 16 near Beverly.

As the rain continued temperatures rose above freezing in those colder pockets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 8, 3:17 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 8, 3:17 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 AM EST FRI JAN 8 2016

.SYNOPSIS...
WEAK WARM FRONT PASSES TODAY. STRONGER LOW PRESSURE WHIPS COLD
FRONT THROUGH LATE SATURDAY NIGHT. BLUSTERY AND COLDER SUNDAY.
CLIPPER TYPE SYSTEM FOR MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIN VEIL OF SUB-FREEZING AIR LINGERS NORTH OF A LINE THAT EXTENDS
FROM HUNTINGTON TO CHARLESTON. EXPECT MOST OF THIS AIR TO ERODE AS
WARM ADVECTION OCCURS THIS MORNING AS A WARM FRONT APPROACHES.
SO...FAIRLY CONFIDENT FREEZING RAIN WILL NOT BE AN ISSUE THIS
MORNING. IF IT DOES OCCUR...OUR SE OHIO COUNTIES WOULD BE MOST AT
RISK. AN ISOLATED SLICK SPOT HERE OR THERE MAY BE AN ISSUE THERE.
OTHER THAN THAT CONCERN THE REST OF THE DAY SHOULD BE FAIRLY
PLEASANT FOR JANUARY WITH TEMPERATURES APPROACHING 50.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
AN ACTIVE PATTERN THIS WEEKEND TRANSITIONS THE REGION BACK INTO
WINTER. THE DAYLIGHT HOURS ON SATURDAY ARE LOOKING MILD AND MAINLY
DRY WITH STRONG SE FLOW DEVELOPING. SO WHILE SOME HIGH CLOUDS WILL
BE AROUND...TEMPS WILL STILL BE ABLE TO MAKE IT INTO THE 50S DUE
TO SE DOWNSLOPING COMPRESSIONAL WARMING EFFECTS. SOME AREAS IN THE
BANANA BELT JUST E OF I 79 CORRIDOR INCLUDING CRW WILL MAKE A RUN
TOWARD 60. IT WILL TURN BREEZY IN THE MOUNTAINS...PARTICULARLY
ACROSS SE WV WHERE SOME 20 KT GUSTS WILL BE REALIZED. A PSUEDO
WARM FRONT/OCCLUSION WILL CROSS SATURDAY EVENING AS LOW PRESSURE
TRACKS THRU THE OH VALLEY. A BAND OF SHRA WILL MARCH THRU THE AREA
WITH THE FRONT WITH BREEZY CONDITIONS DEVELOPING OVER THE ENTIRE
AREA. A STRONG LLJ WILL ALLOW WINDS TO PICK UP IN THE DRY SLOW
LATE SATURDAY NIGHT...BEFORE CAA ARRIVES SUNDAY MORNING.

FOR SUNDAY...THE LOW PRESSURE WILL HEAD FOR THE E LAKES AS THE
ASSOCIATE UPPER TROF AXIS SWINGS THRU. THIS WILL ALLOW SHRA TO
MOVE BACK INTO THE AREA FROM THE W COINCIDING WITH CAA ALOFT.
DESPITE SOME HEALTHY DROPS AT H85...LLVL TEMPS WILL BE SLOW TO
COME DOWN SUNDAY MORNING. THIS WILL DELAY THE TRANSITION TO SHSN
OVER THE LOWLANDS A BIT. AS IT STANDS RIGHT NOW...LOOKING AT A
TRANSITION FROM SW TO NE WITH MOST PLACES HAVING SWITCHED OVER BY
MIDDAY AT THE LATEST. TEMPS WILL DROP INTO THE LOWER 30S IN THE
AFTERNOON WITH SOME 20S SHOWING UP IN THE MOUNTAINS. SHSN WILL
CONTINUE THRU THE AFTERNOON AS NW FLOW ALOFT SETS UP TO ENHANCE
THE SHSN OVER THE FAVORED AREAS IN THE MOUNTAINS. SOME COATINGS
MAY BE REALIZED OVER THE LOWLANDS WITH A FEW INCHES IN THE
MOUNTAINS BY 00Z SUNDAY. IT WILL CONTINUE TO BE WINDY WITH GUSTS
25 TO 30 KTS COMMON ON STRONG CAA AND A TIGHT PRESSURE GRADIENT.
THIS WILL MAKE FOR WIND WHIPPED SHSN AND REDUCED VSBY FROM TIME TO
TIME.

FROM THERE...THE SHSN WILL BEGIN TO WIND DOWN AS THE TROF LIFTS
OUT AND DRY AIR ADVECTS IN FROM THE SW. STILL...COULD SEE ANOTHER
INCH IN THE N MOUNTAINS BEFORE TAPERING OFF. THE SKY WILL CLEAR
OVERNIGHT SUNDAY OUTSIDE OF THE MOUNTAINS BUT WITH A BL
WIND...THINK TEMPS MAY NOT REALIZE THEIR POTENTIAL...GENERALLY
BOTTOMING OUT IN THE LOWER 20S...WITH TEENS IN THE HIGH TERRAIN.

SUNSHINE RETURNS ON MONDAY WITH THE WINDS SLACKENING. IT WILL
REMAIN COLD WITH HIGHS GENERALLY HOVERING AROUND THE FRZ MARK IN
THE LOWLANDS AND TEENS AND 20S IN THE HIGH ELEVATION MOUNTAINS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE LONG TERM BEGINS WITH A STRONG SURFACE LOW MOVING AWAY FROM THE
FORECAST AREA...AND COLD AIR SURGING IN. PRECIP SHOULD BE PRETTY
MUCH ALL SNOW TO START THE PERIOD. POPS WILL GRADUALLY DECREASE
THROUGH SUNDAY NIGHT INTO MONDAY...LINGERING THE LONGEST IN THE
NORTHERN MOUNTAINOUS COUNTIES. BRIEF HIGH PRESSURE SINKS THROUGH
MONDAY AND MONDAY NIGHT BEFORE A CLIPPER SYSTEM LOOKS LIKE IT WILL
BRING SOME SNOW LATE TUESDAY INTO TUESDAY NIGHT. INCREASED POPS FOR
THIS...AS THE GFS HAS CHANGED FROM YESTERDAY AND NOW AGREES WITH THE
ECMWF. TEMPERATURES REMAIN BELOW AVERAGE THROUGH THE PERIOD. TUESDAY
LOOKS LIKE THE WARMEST AFTERNOON...BUT STILL A BIT BELOW NORMAL FOR
MID JANUARY.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
VFR NOW...MVFR EXPECTED IN LIGHT RAIN THIS MORNING AS WARM FRONT
PASSES THROUGH AREA BEFORE RETURNING TO VFR THIS AFTERNOON.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

ALTERNATE SCENARIOS: VSBY MAY BRIEFLY DROP BLO 3 MILES IN RAIN
TODAY. MVFR CIGS MAY LINGER OR DISSIPATE FROM TAFS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   FRI 01/08/16
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 06Z SATURDAY...
IFR IN RAIN SHOWERS LATE SATURDAY INTO SUNDAY MORNING...THEN IN WIND BLOWN SNOW
SHOWERS ACROSS MOUNTAIN COUNTIES SUNDAY AFTERNOON AND EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...30/JW
NEAR TERM...JW
SHORT TERM...30
LONG TERM...MZ
AVIATION...JW
Hazardous weather outlook, Jan 8, 2:36 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
236 AM EST FRI JAN 8 2016

OHZ066-067-075-076-083>086-WVZ007>011-014>020-026>032-035>040-046-
047-090745-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
236 AM EST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AT THE ONSET OF THE LIGHT RAIN THIS MORNING...SOME VALLEYS MAY
STILL BE AT...OR SLIGHTLY BELOW FREEZING. AS A RESULT...SOME
POCKETS OF FREEZING RAIN COULD OCCUR FOR A BRIEF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024-025-033-034-
090745-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-MINGO-LOGAN-MCDOWELL-WYOMING-
236 AM EST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Meigs

When
January 8, 7:30 AM EST to 10:00 AM EST
Where
Meigs forecast zone
Reported by
911 Call Center
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
January 8, 7:45 AM EST to 10:00 AM EST
Where
Vinton forecast zone
Reported by
911 Call Center
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Weather, Athens

When
January 8, 8:00 AM EST to 10:00 AM EST
Where
Athens forecast zone
Reported by
911 Call Center
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Weather, Morgan

When
January 8, 9:00 AM EST to 11:45 AM EST
Where
Morgan forecast zone
Reported by
911 Call Center
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 8, 9:00 AM EST to 11:45 AM EST
Where
Perry forecast zone
Reported by
911 Call Center
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
January 8, 9:00 AM EST to 11:45 AM EST
Where
Washington forecast zone
Property damage
$75,000
Reported by
911 Call Center
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607218, 607226, 607217, 607219, 607221, 607222.